Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 172, NWS Mobile, AL

July 2, 2006Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 2, 2006, 12:54 PM CDT for Mobile County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 12:54 PM CDT (17:54 UTC)
Expired
Jul 2, 2006, 1:26 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2484 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 021754
SVRMOB
ALC097-021845-
/O.NEW.KMOB.SV.W.0172.060702T1754Z-060702T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1254 PM CDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 145 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROOKLEY FIELD AIRPORT...OR ABOUT 7 MILES SOUTH OF DOWNTOWN
  MOBILE...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLEY FIELD AIRPORT BY 110 PM CDT
  I10 AND I65 INTERSECTION BY 115 PM CDT
  LADD STADIUM AND DOWNTOWN MOBILE BY 120 PM CDT
  AIRPORT AND GOVERNMENT AND KNOLLWOOD HOSPITAL BY 125 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3053 8806 3061 8800 3078 8812 3068 8826

$$
2 follow-up statements
000 
WWUS54 KMOB 021821
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
120 PM CDT SUN JUL 2 2006

ALC097-021845-
/O.CON.KMOB.SV.W.0172.000000T0000Z-060702T1845Z/
MOBILE AL-
120 PM CDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
CENTRAL MOBILE COUNTY...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR I65 AND AIRPORT
BLVD...OR ABOUT 6 MILES WEST OF DOWNTOWN MOBILE...MOVING NORTHWEST AT
10 MPH. A LARGER OUTFLOW FROM THE THUNDERSTORM WAS MOVING NORTHWEST 
ACROSS CENTRAL AND WESTERN MOBILE COUNTY. HOWEVER...THIS 
THUNDERSTORM CONTINUES TO SHOW SIGNS OF WEAKENING AND THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 145 PM AND MAY BE 
CANCELLED EARLY IF THE WEAKENING TREND CONTINUES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND US 45 AND I65 AND I165 BY 125 PM CDT
  AIRPORT AND UNIVERSITY...LANGAN PARK...COTTAGE HILL PARK AND
  WHISTLER BY 130 PM CDT
  FOREST HILL AND EIGHT MILE BY 135 PM CDT
  UNIVERSITY OF SOUTH ALABAMA BY 140 PM CDT

LAT...LON 3053 8806 3061 8800 3078 8812 3068 8826

$$
000 
WWUS54 KMOB 021826
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
126 PM CDT SUN JUL 2 2006

ALC097-021836-
/O.CAN.KMOB.SV.W.0172.000000T0000Z-060702T1845Z/
MOBILE AL-
126 PM CDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOBILE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE.

LAT...LON 3053 8806 3061 8800 3078 8812 3068 8826

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:30 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 2, 11:30 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CDT SUN JUL 2 2006

.UPDATE...HIGH LEVEL CLOUDS CONTINUE TO STREAM EASTWARD ACROSS THE
GULF COAST REGION AIDED BY CONVECTIVE DEBRIS FROM SOUTHEAST
MISSISSIPPI. STRONG RIDGE OF HIGH PRESSURE CONTINUES TO KEEP BEST
MOISTURE AND INSTABILITY TO OUR WEST. ANALYSIS OF MORNING UPPER AIR
SOUNDINGS INDICATED SLIGHTLY DEEPER MOISTURE ACROSS THE REGION
ESPECIALLY WESTERN ZONES...AND BELIEVE THE BEST RAIN CHANCES WILL
REMAIN THERE THIS AFTERNOON. THOUGHT ABOUT ADJUSTING HIGH TEMPS FOR
TODAY BUT AFTER SEEING PLENTY OF BREAKS IN THE UPPER LEVEL CLOUDS
HAVE DECIDED TO LEAVE THEM ALONE AT THIS POINT. DID ADJUST HOURLY
TEMP AND DEWPOINT GRIDS BASED ON CURRENT OBS. NEW ZONES HAVE BEEN
SENT WITH ADJUSTMENTS TO SKY COVER AND WINDS. NEW GRIDS WILL BE
SHIPPED TO THE INTERNET SHORTLY.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING FROM 1 PM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

MS...NONE.
GM...NONE.
&&

13/JC
Hazardous weather outlook, Jul 2, 5:58 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT SUN JUL 2 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
558 AM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST MISSISSIPPI
AND EXTREME SOUTHWEST ALABAMA TODAY...WITH ISOLATED AFTERNOON
THUNDERSTORMS ELSEWHERE.  ALTHOUGH SEVERE THUNDERSTORM DEVELOPMENT
IS NOT ANTICIPATED...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF HAZARDOUS OR WIDESPREAD SEVERE WEATHER REMAINS
LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:13 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.